To the Editor: The nested case-control study by Dr Etminan and colleagues1 demonstrated an association between systemic fluoroquinolone use and episodes of treatment for retinal detachment. As the authors stated, association does not imply causation. Although the adjusted rate ratios and confidence intervals were noteworthy, several important confounding factors need to be considered.
First, the timing of fluoroquinolone use and the treatment for a retinal detachment were very short. The association was only present for current fluoroquinolone users, not for those with recent or past use. If there was a change in the vitreous that could precipitate a retinal detachment, a retinal detachment would be expected to take some time to develop. There is usually a time lag of several days or weeks between the development of a posterior vitreous detachment and the formation of retinal breaks that may lead to a retinal detachment.2 For this reason, the association between retinal detachment and fluoroquinolone use would have been expected to hold for those with recent fluoroquinolone use as well.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 3
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.